Wyoming, 2013

Flash Flood and Hail in Wyoming, July 5, 2013

July 5, 2013 · NWS RIW · 14 events in 6 counties and zones

A moist and unstable airmass and an upper level disturbance brought a third straight day of thunderstorms to western and central Wyoming. The strongest thunderstorm formed over the Absaroka Range and become severe as it moved east across the Big Horn Basin and into Johnson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
$1.0 million
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A moist and unstable airmass and an upper level disturbance brought a third straight day of thunderstorms to western and central Wyoming. The strongest thunderstorm formed over the Absaroka Range and become severe as it moved east across the Big Horn Basin and into Johnson County. There were numerous reports of large hail in a swath from near Barnum to Midwest with the largest stones being ping pong ball sized in Midwest. The storm also brought wind gusts up to 60 mph. In addition, a wind gust from a collapsing thunderstorm in Sublette County produced a 59 mph wind gust at the Big Piney Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 5, 12:59 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 5, 12:59 PM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
159 PM MDT FRI JUL 5 2013

.SHORT TERM...TONIGHT AND SATURDAY
ANOTHER ACTIVE THUNDERSTORM PERIOD AS UNUSUALLY MOIST ATMOSPHERE
REMAINS OVER THE AREA COMBINED WITH SEVERAL WEAK DISTURBANCES AND
NOW A SERIES OF JET STREAKS. HARD TO PINPOINT ANY DISTURBANCES TO
DIRECTLY AFFECT OUR AREA THROUGH THIS AFTERNOON EXCEPT POSSIBLY
THE FAR NORTH...AND NW...BUT THINGS GET MORE INTERESTING TONIGHT
AND SATURDAY MORNING. TODAY WILL STILL BE VERY ACTIVE WITH SURFACE
DEW POINTS IN THE 50S ACROSS THE LOWER ELEVATIONS AND 40S IN THE
HIGH COUNTRY. ALTHOUGH THESE WILL MIX OUT ACROSS THE CENTRAL AND
SWRN AREAS DURING THE AFTERNOON A GOOD 10 DEGREES. WEAK SURFACE
BOUNDARY MAY PROVIDE SOME LOW LEVEL CONVERGENCE ACROSS THE NERN
THIRD. TONIGHT A DISTURBANCE OVER NERN NV MOVES INTO THE SW ABOUT
THE SAME TIME THAT A JET STREAK IS EXPECTED TO PROVIDE SOME RIGHT
ENTRANCE REGION JET STREAK DYNAMICS. THIS FORCING THEN LIFTS INTO
CENTRAL WYOMING AROUND 12Z SATURDAY WHICH WOULD PROVIDE FOR
MORNING THUNDERSTORMS ACROSS THIS AREA. SOME OF THESE NOCTURNAL
INTO SATURDAY MORNING STORMS COULD BE QUITE STRONG TO POTENTIALLY
EVEN SEVERE. SATURDAY LOOKS TO BE ANOTHER ACTIVE AFTERNOON AND
EVENING ALSO WITH GOOD INSTABILITY AND HIGH PW'S. ADJUSTED
SOUNDINGS INDICATE CAPES OF AT LEAST 500-1000 J/KG WITH MUCH
HIGHER CAPES WHERE DEW POINTS CAN STAY IN THE 50S ACROSS THE LOWER
ELEVATIONS.

.LONG TERM..SATURDAY NIGHT THROUGH FRIDAY
CONVECTION WILL STILL BE ONGOING SATURDAY NIGHT AS AN UPPER LEVEL
DISTURBANCE SHIFTS EAST...TAKING THE FOCUS OF THE SHOWERS AND
THUNDERSTORMS WITH IT. UNSETTLED SOUTHWEST FLOW REMAINS THROUGH
THE WEEKEND AND INTO NEXT WEEK. THE MODELS ATTEMPT TO DRY THE MID
LEVELS WEDNESDAY AND THURSDAY WITH A LESS CHANCE OF SHOWERS AND
STORMS AS THE RIDGE TRIES TO MIGRATE NORTH AND PLACE THE REGION
ENTIRELY UNDER ITS HOT DRY INFLUENCE. NEXT FRIDAY LOOK MORE MOIST
FOR AN INCREASED CHANCE OF SHOWERS/STORMS AS THE RIDGE AXIS SHIFTS
EAST. TEMPERATURES WILL REMAIN SUMMER-LIKE WITH 80S TO MID 90S FOR
THE BASINS...80S FOR THE FAR WEST VALLEYS AND 65-75 MOUNTAINS.

.AVIATION.../00Z ISSUANCE/

ACTIVE SHOWER AND THUNDERSTORM PERIOD ACROSS THE ENTIRE AREA THROUGH
THE WEEKEND. EVEN THE NIGHTTIME AND MORNING PERIODS WILL SEE AT
LEAST ISOLATED THUNDERSTORMS WITH SCATTERED TO NUMEROUS STORMS IN
THE AFTERNOON AND EVENING. ALL TERMINALS COULD BE IMPACTED AT ONE
TIME OR ANOTHER. THE PEAK PERIODS WILL BE DURING THE AFTERNOON AND
EVENING BUT ANY PERIOD COULD BE IMPACTED BY A THUNDERSTORM.

.FIRE WEATHER...

AN ACTIVE PERIOD OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
THE WEEKEND ACROSS THE AREA. THE PEAK PERIOD FOR STORMS WILL BE IN
THE AFTERNOON AND EVENING BUT SOME THUNDERSTORMS WILL BE POSSIBLE
DURING THE OVERNIGHT AND MORNING HOURS THROUGH THE WEEKEND.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SKRBAC
LONG TERM...ALLEN
AVIATION...SKRBAC
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Jul 5, 3:00 AM MST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT FRI JUL 5 2013

WYZ001>020-022>030-061200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT FRI JUL 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS. SOME STORMS COULD BE SEVERE IN
THE AFTERNOON AND EVENING...ESPECIALLY ACROSS THE NORTH...WITH LARGE
HAIL AND DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY THROUGH TUESDAY...ISOLATED TO SCATTERED THUNDERSTORMS. SOME
STORMS COULD BE STRONG IN THE AFTERNOON AND EVENING.

WEDNESDAY AND THURSDAY...ISOLATED THUNDERSTORMS EACH AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND OVER 40 MPH AND ANY SIZED
HAIL...THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 5, 12:55 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
155 PM MDT FRI JUL 5 2013

WYZ003-004-052045-
CODY FOOTHILLS WY-NORTH BIG HORN BASIN WY-
155 PM MDT FRI JUL 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BIG HORN COUNTY IN
NORTH CENTRAL WYOMING...AND NORTHEASTERN PARK COUNTY IN NORTHWEST
WYOMING UNTIL 245 PM MDT...

AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELK BASIN TO
POWELL...AND MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

THESE STORMS WILL BE NEAR...
PARK COUNTY FAIRGROUNDS AROUND 200 PM MDT.
U.S. HWY 14A MILE MARKER 30 AND GARLAND AROUND 210 PM MDT.
FRANNIE AND DEAVER AROUND 220 PM MDT.
U.S. HWY 14A MILE MARKER 40 AND BYRON AROUND 230 PM MDT.
HWY 310/789 MILE MARKER 240 AND COWLEY AROUND 235 PM MDT.
U.S. HWY 14A MILE MARKER 50...CROOKED CREEK NATURAL AREA...HWY
310/789 MILE MARKER 230 AND LOVELL AROUND 245 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4469 10820 4467 10890 4500 10897 4500 10827
TIME...MOT...LOC 1955Z 258DEG 22KT 4498 10883 4478 10879

SKRBAC
Special weather statement, Jul 5, 1:26 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
226 PM MDT FRI JUL 5 2013

WYZ001-002-052230-
ABSAROKA MOUNTAINS-YELLOWSTONE NATIONAL PARK-
226 PM MDT FRI JUL 5 2013

THUNDERSTORMS WILL CONTINUE TO RUMBLE EAST ACROSS THE NORTH PART OF
YELLOWSTONE NATIONAL PARK AND THE NORTH END OF THE ABSAROKA RANGE
THE REMAINDER OF THE AFTERNOON. THE MAIN THREAT FROM THESE STORMS
WILL BE DANGEROUS LIGHTNING...SMALL HAIL...GUSTY WIND TO 40 MPH AND
BRIEF HEAVY RAIN. AN ISOLATED STRONGER STORM IS POSSIBLE THIS
AFTERNOON AND EVENING. STAY TUNED FOR STATEMENTS FROM THE NATIONAL
WEATHER SERVICE THE REMAINDER OF THE DAY.

SKRBAC
Special weather statement, Jul 5, 1:37 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
237 PM MDT FRI JUL 5 2013

WYZ017-052115-
WIND RIVER BASIN WY-
237 PM MDT FRI JUL 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 315
PM MDT...

AT 233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RIVERTON...MOVING EAST AT 30 MPH.

SMALL PEA SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY
RAIN AND DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
GAS HILLS RD MILE MARKER 10 AROUND 255 PM MDT.
GAS HILLS RD MILE MARKER 20 AROUND 310 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4314 10774 4289 10777 4297 10849 4315 10847
TIME...MOT...LOC 2037Z 274DEG 25KT 4305 10835

SKRBAC
Special weather statement, Jul 5, 1:53 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
253 PM MDT FRI JUL 5 2013

WYZ003-004-006-052145-
CODY FOOTHILLS WY-NORTH BIG HORN BASIN WY-SOUTHEAST BIG HORN BASIN
WY-
253 PM MDT FRI JUL 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BIG HORN AND
NORTHWESTERN WASHAKIE COUNTIES IN NORTH CENTRAL WYOMING...AND
SOUTHEASTERN PARK COUNTY IN NORTHWEST WYOMING UNTIL 345 PM MDT...

AT 249 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STATE HWY 120 MILE MARKER 60...OR NEAR
MEETEETSE...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
RURAL SOUTHEASTERN PARK COUNTY THROUGH 345 PM MDT
RURAL SOUTHWESTERN BIG HORN COUNTY THROUGH 345 PM MDT
RURAL NORTHWESTERN WASHAKIE COUNTY THROUGH 345 PM MDT

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4433 10826 4409 10826 4411 10889 4429 10890
TIME...MOT...LOC 2054Z 269DEG 19KT 4420 10876

SKRBAC
Special weather statement, Jul 5, 1:56 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
256 PM MDT FRI JUL 5 2013

WYZ002-003-005>007-052145-
ABSAROKA MOUNTAINS WY-CODY FOOTHILLS WY-OWL CREEK AND BRIDGER
MOUNTAINS WY-SOUTHEAST BIG HORN BASIN WY-SOUTHWEST BIG HORN BASIN WY-
256 PM MDT FRI JUL 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN WASHAKIE...
NORTHERN HOT SPRINGS AND SOUTHEASTERN PARK COUNTIES UNTIL 345 PM
MDT...

AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PITCHFORK...OR 12 MILES SOUTHWEST OF
MEETEETSE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
GOOSEBERRY CREEK AND STATE HWY 120 MILE MARKER 40 AROUND 340 PM MDT.
HWY JCT 431 AND 120 AND STATE HWY 431 MILE MARKER 30 AROUND 345 PM
MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4414 10852 4389 10854 4396 10918 4414 10917
TIME...MOT...LOC 2056Z 274DEG 20KT 4405 10905

SKRBAC
Special weather statement, Jul 5, 2:03 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
303 PM MDT FRI JUL 5 2013

WYZ004-008-052130-
BIGHORN MOUNTAINS WEST WY-NORTH BIG HORN BASIN WY-
303 PM MDT FRI JUL 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BIG HORN COUNTY IN NORTH
CENTRAL WYOMING UNTIL 330 PM MDT...

AT 259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR U.S. HWY 14A MILE MARKER 60...OR 12 MILES
EAST OF LOVELL...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
U.S. HWY 14A MILE MARKER 70 AROUND 315 PM MDT.
MEDICINE WHEEL AROUND 320 PM MDT.
U.S. HWY 14A MILE MARKER 80 AROUND 330 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4487 10785 4482 10781 4480 10782 4477 10775
      4473 10773 4471 10769 4470 10768 4470 10824
      4488 10825 4491 10785
TIME...MOT...LOC 2103Z 267DEG 28KT 4479 10812

SKRBAC

The radar

The Riverton/Lander radar (KRIW), 119 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 hail, 1 flash flood. Local standard time, as filed.

Hail, Park

When
July 5, 2:15 PM MST
Where
Park County, 6.43 mi ESE of Pitchfork
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
44.076, -108.955

Nickel sized hail was reported near Sunshine Reservoir.

Thunderstorm Wind, Washakie

When
July 5, 2:55 PM MST to 3:10 PM MST
Where
Washakie County, 2.22 mi NNW of Durkee to 2.74 mi NE of Durkee
Measured
52 kt (60 mph) estimated gust
Crop damage
$1.0 million
Reported by
Newspaper
Coordinates
44.159, -107.940

Wind gusts estimated at 60 mph combined with one-half inch diameter hail to devastate barley and corn fields in northern Washakie County. There were a few cottonwood trees downed by the wind, one of which fell across State Highway 433. The same thunderstorm caused one irrigation ditch to fill quickly and produce minor flooding of a nearby road.

Thunderstorm Wind, Hot Springs

When
July 5, 3:15 PM MST
Where
Hot Springs County, 0.71 mi WNW of Kirby
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
43.803, -108.194

The Hot Springs County emergency manager reported a 60 mph wind gust at Kirby.

Hail, Hot Springs

When
July 5, 3:18 PM MST to 3:22 PM MST
Where
Hot Springs County, 0.71 mi WNW of Kirby to 0.31 mi NNW of Kirby
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
43.803, -108.194

Penny to nickel sized hail was reported in Kirby.

Thunderstorm Wind, Johnson

When
July 5, 5:03 PM MST to 5:12 PM MST
Where
Johnson County, 0.43 mi SE of Barnum to 4.47 mi SSE of Barnum
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
43.666, -106.914

Wind gusts estimated at 75 to 80 mph blew down several trees along the Bar C Ranch Road from Barnum to the Bar C Ranch.

Hail, Johnson

When
July 5, 5:06 PM MST to 5:09 PM MST
Where
Johnson County, 4.53 mi SSE of Barnum
Measured
0.75 in hail
Reported by
Public
Coordinates
43.609, -106.886

Penny sized hail was reported at a ranch south of Barnum.

Flash Flood, Johnson

When
July 5, 5:20 PM MST to 7:00 PM MST
Where
Johnson County, 14.29 mi S of Kaycee to 16.5 mi ESE of Barnum
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
43.513, -106.658

Heavy rainfall estimated by radar to be 1 to 1.5 inches in less than 30 minutes inundated areas south of Barnum and into northern Natrona County. Blue Creek was flooded as were Poker Creek and some smaller streams feeding the Middle Fork of the Powder River. Several corrals were lost and damage was done to at least one out-building. One observer said it was the worst flooding they had seen in 27 years at their residence. Bar C Gap ran 6 to 7 feet deep and Bar C Ranch Road was covered with mud and debris.

Another hard hit area centered on Willow Creek and nearby drainages along the TTT-Lone Bear Road and West Willow Creek Road. Water was running over the roads in more than one location.

Thunderstorm Wind, Natrona

When
July 5, 5:23 PM MST to 5:33 PM MST
Where
Natrona County, 20.17 mi NNW of Merino
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
43.481, -106.709

Five large cottonwood trees were toppled and limbs up to one foot in diameter were ripped to the ground by wind gusts estimated up to 80 mph. At a ranch along West Willow Creek Road, one large feeding shed was gradually torn apart by the wind while another was rolled.

Hail, Natrona

When
July 5, 5:40 PM MST to 5:45 PM MST
Where
Natrona County, 15.41 mi W of Midwest
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.427, -106.587

Trained spotters reported one inch diameter hail.

Thunderstorm Wind, Natrona

When
July 5, 5:40 PM MST to 5:45 PM MST
Where
Natrona County, 15.41 mi W of Midwest
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.427, -106.587

Wind gusts estimated at 60 mph broke seven-inch diameter branches from trees. A combination of the wind and quarter sized hail stripped leaves from some smaller trees.

Hail, Natrona

When
July 5, 6:05 PM MST to 6:10 PM MST
Where
Natrona County, 0.58 mi S of Midwest to 0.56 mi S of Edgerton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.412, -106.278

Trained spotters reported quarter sized hail from Midwest to Edgerton.

Thunderstorm Wind, Natrona

When
July 5, 6:05 PM MST to 6:10 PM MST
Where
Natrona County, 0.58 mi S of Midwest
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.412, -106.278

Wind gusts of 60 mph were estimated by a trained spotter in Midwest. The wind blew down one wall of a wooden garage in town.

Hail, Natrona

When
July 5, 6:05 PM MST
Where
Natrona County, Midwest
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
43.420, -106.280

Law enforcement reported ping pong ball sized hail in Midwest.

Thunderstorm Wind, Sublette

When
July 5, 7:18 PM MST
Where
Sublette County, 0.57 mi NE of (Bpi)big Piney Arpt
Measured
51 kt (59 mph) estimated gust
Reported by
ASOS
Coordinates
42.585, -110.111

The ASOS at Big Piney-Marbleton Airport recorded an outflow thunderstorm wind gust from the northwest that measured 59 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451732, 458183, 451734, 451733, 458146, 451735, 458165, 458147, 453394, 453395, 453392, 453393, 456264, 453409.